Alert archive / Maine / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 31, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 22, 2016, 3:41 PM EDT for Aroostook County, Maine. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2016, 3:41 PM EDT (19:41 UTC)
- Expired
- Jul 22, 2016, 4:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 58 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:02 PM EDT | TSTM WND DMG | Mars Hill, ME | TREES DOWN IN RESIDENTIAL AREA OF TOWN |
| Jul 22, 4:08 PM EDT | TSTM WND DMG | Easton, ME | TREES TOOK TOWN POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 1:28 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 304 m²/s²
- 0-3 km storm-relative helicity
- 299 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348
WUUS51 KCAR 221941
SVRCAR
MEC003-222030-
/O.NEW.KCAR.SV.W.0031.160722T1941Z-160722T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
341 PM EDT FRI JUL 22 2016
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
* UNTIL 430 PM EDT
* AT 340 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SCOPAN...OR
14 MILES SOUTHWEST OF PRESQUE ISLE...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...FORT FAIRFIELD...MAPLETON...MARS HILL...ASHLAND...
EASTON...BRIDGEWATER...MASARDIS...SCOPAN...MONTICELLO...BLAINE...
WESTFIELD...CHAPMAN...CASTLE HILL...SCOPAN MOUNTAIN...
SCOPAN LAKE AND NUMBER NINE MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4640 6831 4664 6837 4678 6779 4635 6778
TIME...MOT...LOC 1940Z 261DEG 35KT 4653 6823
HAIL...1.00IN
WIND...60MPH
$$
MIGNONE3 follow-up statements
255
WWUS51 KCAR 222003
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
403 PM EDT FRI JUL 22 2016
MEC003-222030-
/O.CON.KCAR.SV.W.0031.000000T0000Z-160722T2030Z/
AROOSTOOK ME-
403 PM EDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...
AT 403 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARS
HILL...OR 9 MILES SOUTHEAST OF PRESQUE ISLE...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
PRESQUE ISLE...FORT FAIRFIELD...MAPLETON...MARS HILL...ASHLAND...
EASTON...BRIDGEWATER...MASARDIS...SCOPAN...MONTICELLO...BLAINE...
WESTFIELD...CHAPMAN...CASTLE HILL...SCOPAN MOUNTAIN...
SCOPAN LAKE AND NUMBER NINE MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4640 6831 4664 6837 4678 6779 4635 6778
TIME...MOT...LOC 2003Z 261DEG 35KT 4657 6791
HAIL...1.00IN
WIND...60MPH
$$
MIGNONE419
WWUS51 KCAR 222019
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
419 PM EDT FRI JUL 22 2016
MEC003-222030-
/O.CON.KCAR.SV.W.0031.000000T0000Z-160722T2030Z/
AROOSTOOK ME-
419 PM EDT FRI JUL 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL AROOSTOOK COUNTY...
AT 418 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARS HILL...OR
13 MILES SOUTH OF FORT FAIRFIELD...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FORT FAIRFIELD...MARS HILL...EASTON...BRIDGEWATER...MONTICELLO...
BLAINE AND WESTFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4637 6791 4675 6791 4678 6779 4635 6778
TIME...MOT...LOC 2018Z 261DEG 20KT 4659 6776
HAIL...1.00IN
WIND...60MPH
$$
FARRAR036
WWUS51 KCAR 222030
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
430 PM EDT FRI JUL 22 2016
MEC003-222040-
/O.EXP.KCAR.SV.W.0031.000000T0000Z-160722T2030Z/
AROOSTOOK ME-
430 PM EDT FRI JUL 22 2016
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL AROOSTOOK COUNTY
HAS EXPIRED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTHERN MAINE.
LAT...LON 4637 6791 4675 6791 4678 6779 4635 6778
TIME...MOT...LOC 2026Z 261DEG 35KT 4659 6776
$$
MIGNONEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:56 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 22, 12:56 PM EDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1256 PM EDT FRI JUL 22 2016
.SYNOPSIS...
A cold front will approach this morning and cross the region on
this afternoon and evening. Another secondary cold front with an
upper level low will approach from the northwest on Saturday and
cross the area Saturday night.
&&
.NEAR TERM /THROUGH TONIGHT/...
1255 PM Update:
Latest radar showed area of showers and embedded tstms in Quebec
moving toward western Maine border. 16Z mesoanalysis indicated
MUCAPES apchg 1000 joules w/0-6km shear up to 35-40 kts. 0-3KM
lapse rates at 7 c/km w/mid level lapse rates around 6.5 c/km
attm. HRRR continues to be the mesoscale guidance that has the
best handle on the situation. Still expecting the atmosphere to
destabilize more w/strong to severe storms holding holding back by
2 hrs. Northern and western areas first and then central and
interior downeast by later this afternoon into the evening. Issued
a Special Weather Statement to highlight the threats with this
event. Raised afternoon maxes as well based latest readings.
Interior Downeast including Bangor heating up faster than expected
as BGR is already at 90F which is well above the convective temp.
Previous Discussion...
It's difficult to pin down what ptn of the FA will see the most
activity attm, with different meso models showing different
scenarios, but it seems likely that there could be multiple
clusters of tstms this aftn into erly eve. Max fcst SBCAPEs are
fcst to reach from 1500 J/kg across the N to perhaps as high as
2250 J/kg ovr the lower Penobscot vly by mid to late aftn with
fcst 0-6km bulk shears xpctd to reach 30 to 40 kt, meaning that
some storms could produce strong gusty winds, with hail size being
somewhat lmtd by high fzls.
Tstm cvrg should dissipate to isold by late tngt with the loss of
day tm htg. For now, given decent fcst forward motion of tstms,
we did not go for hvy QPF for any ptn of the FA, but cannot rule
out lclzd hvy rnfl due in the event of training of tstms ovr
particular lctns. High temps tdy will be dependent on how much
sunshine ptns of our FA receive, with warm ovrngt lows again due
to warm moist air holding ovr the region.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For Saturday, look for a continued threat of storms throughout the
area. Slightly cooler air moves in aloft from the northwest, but
it will still be fairly warm at lower levels of the atmosphere
(highs upper 70s to mid 80s) along with decent moisture. An upper
level trough passing through will help ignite the storms. Any
storms could contain small hail.
Quieting down Saturday night and Sunday as high pressure moves in
as well as slightly drier air. Can't rule out a few showers over
far Eastern Maine Sunday, but generally Sunday is looking dry with
highs still warm with upper 70s to mid 80s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Temperatures remaining above average Monday night through Friday.
Shot at showers and storms late Monday into Tuesday with the
passage of a weak upper level trough. Then dry Wednesday with
showers and storm chances returning possibly Thursday and more
likely Friday. Models in decent agreement in the extended.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
NEAR TERM: Mainly VFR across the TAF sites thru this eve with
ocnly MVFR vsbys with heavier shwrs and brief IFR vsbys with tstms
this aftn into early eve. MVFR and brief IFR vsbys are also
possible late tngt with patchy fog.
SHORT TERM: Generally VFR Saturday through Monday. Locally worse
conditions possible Saturday however due to showers and storms.
Next shot at widespread MVFR/IFR comes with a system Monday night.
&&
.MARINE...
NEAR TERM: Will cont with the SCA for marginal haz seas ovr our
outer MZ waters for tngt, but we needed to slow down the rate of
rise of wv hts from late last ngt thru this morn based on latest
buoy obs. Wv hts should lower to below 5 ft ovr the outer waters
by 8 am Sat. Cannot rule out marine ST and patchy fog especially
tngt due to relatively moist trop air flowing NE ovr the cold Gulf
of ME waters.
SHORT TERM: Conditions below small craft levels Saturday to
Monday. Seas 2 to 4 feet Saturday through Monday with winds around
10 knots.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory for hazardous seas from 6 PM this evening
to 8 AM EDT Saturday for ANZ050-051.
&&
Near Term...HewittHazardous weather outlook, Jul 22, 2:30 PM EDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 230 PM EDT FRI JUL 22 2016 MEZ003-016-017-029-030-032-231830- NORTHERN SOMERSET-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON-NORTHERN WASHINGTON- 230 PM EDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED INTO EARLY TONIGHT. SOME THUNDERSTORMS COULD BECOME SEVERE WITH THE POTENTIAL FOR STRONG WIND GUSTS IN EXCESS OF 58 MPH AND HAIL. HEAVY RAINFALL WILL ACCOMPANY ANY THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY...MAINLY IN THE AFTERNOON INTO EARLY EVENING. THUNDERSTORMS MAY POTENTIALLY PRODUCE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ001-002-004>006-010-011-015-031-231830- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS- NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS- CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-SOUTHERN PISCATAQUIS- 230 PM EDT FRI JUL 22 2016 ...SEVERE THUNDERSTORM WATCH 408 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR NORTHERN MAINE...INTERIOR DOWNEAST MAINE...NORTH CENTRAL MAINE AND NORTHERN MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SOME SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON INTO EARLY EVENING WITH THE MAIN THREATS BEING DAMAGING WIND GUSTS AND LARGE HAIL. VERY HEAVY RAINFALL CAN BE EXPECTED WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY...MAINLY IN THE AFTERNOON INTO EARLY EVENING. THUNDERSTORMS MAY POTENTIALLY PRODUCE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ050>052-231830- COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM- INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME- 230 PM EDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HEWITT
In the hours before
Special weather statement, Jul 22, 12:14 PM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1214 PM EDT FRI JUL 22 2016 MEZ001>006-221900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA... FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN... MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK... CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET... EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON... SHERMAN...SMYRNA MILLS 1214 PM EDT FRI JUL 22 2016 ...STRONG THUNDERSTORMS EXPECTED THROUGH THE AFTERNOON INTO EARLY EVENING... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH AND HAIL ALONG WITH HEAVY RAINFALL. THE AREAS MOST PRONE TO THE STRONGER STORMS WILL BE THE FROM THE ALLAGASH AND SAINT JOHN VALLEY SOUTHEAST INTO THE CARIBOU AND PRESQUE ISLE AREA INCLUDING THE MARS HILL REGION. IF THREATENING WEATHER APPROACHES YOUR AREA,TAKE COVER IN A SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE, PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION. MEZ010-011-015>017-029>032-221900- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- INCLUDING THE CITIES OF...GREENVILLE...MONSON...BLANCHARD... LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO... OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND... ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE... PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL... EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO... GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD 1214 PM EDT FRI JUL 22 2016 ...STRONG THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON INTO THE EVENING... STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS NORTHERN AND WESTERN AREAS THROUGH THE AFTERNOON. SOME OF THE STORMS COULD HIT SEVERE LIMITS WITH WIND GUSTS GREATER THAN 58 MPH AND HAIL ALONG WITH HEAVY RAINFALL. IF THREATENING WEATHER APPROACHES YOUR AREA, TAKE COVER IN A SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN BECOME SEVERE, PRODUCING LARGE HAIL, DAMAGING WINDS, DEADLY LIGHTNING, AND VERY HEAVY RAINFALL. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES ON THIS WEATHER SITUATION. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:13 PM EDT | Severe Thunderstorm Warning | CAR | Somerset | 47 min |
| Jul 22, 4:06 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 39 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.